Use of enzyme-inducing antiseizure meds may increase long-term cardiovascular disease risk
(HealthDay)—There appears to be a dose-dependent risk for incident cardiovascular disease associated with enzyme-inducing antiseizure medications (eiASMs), according to a study published online Oct. 4 in JAMA Neurology.
Colin B. Josephson, M.D., from the Cumming School of Medicine at the University of Calgary in Alberta, Canada, and colleagues assessed the risk for incident cardiovascular disease following persistent exposure to eiASMs. The analysis included 31,479 individuals who were diagnosed with epilepsy on or after 1990 and were free of cardiovascular disease at baseline, as well as propensity-matched controls.
The researchers found that when adjusting for age, sex, baseline socioeconomic status, and cardiovascular risk factors, the hazard ratio for incident cardiovascular disease was 1.21 for those receiving eiASMs. The absolute difference in cumulative hazard diverged by more than 1 percent and grew further after 10 years. For those receiving versus those not receiving an eiASM, the median hazard ratio increased from 1.54 for those taking a relative defined daily dose of one to 2.38 for those taking a relative defined daily dose of two throughout a maximum of 25 years of follow-up. The risk was lessened, but remained high, when restricting analyses to incident cases or to those diagnosed at age 65 years or older.
"Our study has demonstrated an association between eiASM use and an elevated hazard of incident cardiovascular disease," the authors write. "Short-term use does not appear to confer considerable risk, but caution should be used when taking these medications long-term."
Several authors disclosed financial ties to the pharmaceutical industry.
More information: Abstract/Full Text (subscription or payment may be required)
Copyright © 2021 HealthDay. All rights reserved.